Analysis of a mathematical model of ischemic cutaneous wounds

Avner Friedman, Bei Huh, Chuan Xue

Research output: Contribution to journalArticlepeer-review

21 Scopus citations

Abstract

Chronic wounds represent a major public health problem affecting 6.5 million people in the United States. Ischemia represents a serious complicating factor in wound healing. In this paper we analyze a recently developed mathematical model of ischemic dermal wounds. The model consists of a coupled system of PDEs in the partially healed region, with the wound boundary as a free boundary. The extracellular matrix (ECM) is assumed to be viscoelastic, and the free boundary moves with the velocity of the ECM at the boundary of the open wound. The model equations involve the concentrations of oxygen, cytokines, and the densities of several types of cells. The ischemic level is represented by a parameter which appears in the boundary conditions, 0 ≤ γ < 1; γ near 1 corresponds to extreme ischemia and γ = 0 corresponds to normal nonischemic conditions. We establish global existence and uniqueness of the free boundary problem and study the dependence of the free boundary on γ.

Original languageEnglish (US)
Pages (from-to)2013-2040
Number of pages28
JournalSIAM Journal on Mathematical Analysis
Volume42
Issue number5
DOIs
StatePublished - 2010
Externally publishedYes

Keywords

  • Asymptotic behavior of solution
  • Free boundary problem
  • Ischemia
  • Wound healing

Fingerprint

Dive into the research topics of 'Analysis of a mathematical model of ischemic cutaneous wounds'. Together they form a unique fingerprint.

Cite this